Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2009, 2:59 PM CDT for McIntosh County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2009, 2:59 PM CDT (19:59 UTC)
- Expired
- Jun 18, 2009, 4:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:59 AM CDT, 11 hours earlier.
Area forecast discussion, Jun 18, 3:59 AM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 359 AM CDT THU JUN 18 2009 .SYNOPSIS... THE SUBTROPICAL RIDGE OVER THE GULF COAST IS FORECAST TO RETROGRADE GRADUALLY OVER THE NEXT FEW DAYS. THIS IS DUE TO DEAMPLIFICATION OF THE SOUTHWESTERN U.S. TROUGH AS THE LOCATION OF MORE CONCENTRATED SHORTWAVE ENERGY SHIFTS FROM THE SOUTHWEST TO THE PACIFIC NORTHWEST. FLOW ALOFT SHOULD GENERALLY REMAIN SOUTHWESTERLY...RESULTING IN HIGH TEMPERATURES A BIT ABOVE AVERAGE. .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... UNSETTLED PERIOD TODAY THROUGH FRIDAY AS THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE ROCKIES CONTINUES TO SEND SHORTWAVE ENERGY ACROSS THE DAKOTAS...UNTIL FRIDAY NIGHT WHEN THE TROUGH HAS MOVED THROUGH THE WESTERN PLAINS AND AN UPPER LEVEL RIDGE BUILDS INTO THE REGION. THE FIRST FEATURE TO BRING CONVECTION POTENTIAL IS AN UPPER LEVEL SHORTWAVE MOVING OUT OF WYOMING ACROSS WESTERN SOUTH DAKOTA AND REACHING SOUTHWESTERN/SOUTH CENTRAL NORTH DAKOTA BY DAYBREAK. THIS INTENSE SHORTWAVE IS PROGGED TO MOVE SLOWLY ACROSS THE STATE AND REACH SOUTHEASTERN NORTH DAKOTA TONIGHT. HIGH K INDEX VALUES ABOVE 30 WITH SURFACE DEWPOINTS IN THE 60S AND FORECAST SOUNDINGS INDICATING REACHING CONVECTIVE TEMPERATURES TODAY. WILL MENTION SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE. THE NEW 06Z NAM IS INDICATING THIS UPPER LEVEL LOW MOVING SLOWER THAN THE PREVIOUS 00Z MODEL RUN...SO DAY SHIFT MAY WANT TO LOOK AT THE POSSIBILITY OF FLASH FLOOD WATCHES DEPENDING ON HOW CONVECTION PANS OUT WITH THIS SHORTWAVE. FARTHER WEST...CURRENTLY A SURFACE LOW OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH A SURFACE TROUGH EXTENDING SOUTHWARD ALONG THE MONTANA/NORTH DAKOTA BORDER IS FORECAST TO MOVE ONLY SLIGHTLY EASTWARD TODAY. THIS SURFACE FEATURE WILL ALSO BE A FOCUS OF THUNDERSTORM FORMATION THIS AFTERNOON AS THE HEATING OF THE DAY GETS CONVECTION GOING. ALSO THE MAIN LONGWAVE TROUGH OVER THE ROCKIES WILL HAVE MOVED INTO EASTERN MONTANA/WYOMING BY EVENING. THIS FEATURE IS FORECAST TO MOVE INTO WESTERN NORTH DAKOTA TONIGHT AND MOVE ACROSS THE STATE ON FRIDAY. THUS SCATTERED THUNDERSTORMS WILL BE IN THE FORECAST THROUGH FRIDAY. FRIDAY NIGHT AND SATURDAY THE STATE WILL BE UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE...AS A LARGE SYNOPTIC SCALE LONGWAVE TROUGH MOVES INTO WESTERN NORTH AMERICA AND THE ROCKIES. SHORTWAVES MOVING UPSTREAM FROM THE TROUGH ARE EXPECTED TO REACH WESTERN NORTH DAKOTA SATURDAY NIGHT. THIS FEATURE WILL INFLUENCE THE ACTIVE WEATHER FOR THE LONG TERM PERIOD. && .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... TRACKING LOW-PREDICTABILITY SHORTWAVES EJECTING OUT OF AN UPPER LEVEL TROUGH IS A FORECASTING NIGHTMARE. SO...GRIDS WERE NUDGED TOWARD A 00 UTC GFS/ECMWF BLEND...WHICH IS ALSO A GOOD APPROXIMATION OF 00 UTC GEFS MEMBERS. GENERALLY KEPT TEMPERATURES ABOVE AVERAGE WITH THE SOUTHWESTERLY FLOW ALOFT...WHICH ALSO WARRANTS MENTION OF PRECIPITATION CHANCES DURING EVERY PERIOD. && .AVIATION... VFR CONDITIONS ARE FORECAST AFTER A BRIEF PERIOD OF FOG IN MINOT AND DICKINSON THIS MORNING. FOR THIS AFTERNOON AND EVENING...ANOTHER STORM SYSTEM WILL SPARK A FEW THUNDERSTORMS...AND SOME COULD BECOME SEVERE WITH LIGHTNING...HAIL AND DAMAGING WINDS. SHORT PERIODS OF MVFR/IFR ARE POSSIBLE WITH ANY STORMS THAT DO MOVE OVER AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/SCHECK
Hazardous weather outlook, Jun 18, 5:11 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 511 AM CDT THU JUN 18 2009 NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ001-002-009-010-017-191015- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE- 511 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Jun 18, 1:16 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST NE EDGELEY 46.36N 98.71W
06/18/2009 E50 MPH LAMOURE ND TRAINED SPOTTER
45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.
&&
MAHLocal storm report, Jun 18, 2:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 4 WSW COULEE 48.51N 102.09W
06/18/2009 E0.75 INCH MOUNTRAIL ND TRAINED SPOTTER
HAIL ENDED AT 2 PM CDT. 1.25 INCHES OF RAIN.
&&
MAHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:13 PM CDT | Areal Flood Advisory | BIS | Dunn | 3 hr |
| Jun 18, 12:04 PM CDT | Areal Flood Advisory | BIS | Grant, Morton, Sioux | 6 hr |
| Jun 18, 12:48 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 57 min |
| Jun 18, 1:12 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 51 min |
| Jun 18, 2:25 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 35 min |
| Jun 18, 3:09 PM CDT | Tornado Warning | BIS | McIntosh | 36 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 64 min |
| Jun 18, 3:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan | 62 min |
| Jun 18, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jun 18, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 42 min |
| Jun 18, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jun 18, 5:56 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 49 min |
| Jun 18, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.